Vermont, 2004

Winter Weather in Vermont, February 6, 2004

February 6, 2004 · NWS BTV · 8 events in 8 counties and zones

A complex storm system with centers over the Great Lakes region and the mid-Atlantic coast early Friday, February 6th, moved across New England Friday night (February 6). Snow developed during the morning of February 6th and mixed with sleet and freezing rain in the afternoon.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A complex storm system with centers over the Great Lakes region and the mid-Atlantic coast early Friday, February 6th, moved across New England Friday night (February 6). Snow developed during the morning of February 6th and mixed with sleet and freezing rain in the afternoon. Accumulations of snow were generally between 2 to 4 inches in these areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 6, 5:40 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Feb 6, 5:40 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
540 AM EST FRI FEB 6 2004

HAVE GONE WITH THE GFS MODEL FOR THIS FORECAST...AS THIS MODEL HAS
BEEN THE MOST CONSISTENT. SNOW WILL DEVELOP ACROSS THE REGION
THIS MORNING AS PRIMARY SURFACE LOW PRESSURE AREA MOVES NORTHEAST
ACROSS THE GREAT LAKES. SECONDARY LOW PRESSURE AREA TO DEVELOP ALONG
THE MID ATLANTIC COAST TODAY AND THEN MOVE NORTHEAST AND BE OVER
CAPE COD LATE TONIGHT. GOOD AMOUNT OF ISENTROPIC LIFT WILL DEVELOP
ACROSS THE REGION TODAY AS WARM AIR ALOFT STREAMS INTO THE REGION.
MODELS SHOW MOST OF THE SNOWFALL WILL OCCUR TODAY AND EARLY
TONIGHT...THEN BEST ISENTROPIC LIFTS MOVES EAST OF THE FORECAST AREA
THIS EVENING. BUFKIT SOUNDINGS SHOW SOME SLEET MAY MIX IN WITH THE
SNOW LATE TODAY AND EARLY TONIGHT AS WARM AIR ALOFT MOVES INTO THE
REGION. MODELS SHOW MID LEVEL DRY SLOT TO MOVE INTO THE REGION LATE
TONIGHT...SO EXPECT STEADY SNOW TO TAPER OFF TO SCATTERED SNOW
SHOWERS AFTER MIDNIGHT.

ON SATURDAY...WILL KEEP A CHANCE OF SNOW SHOWERS IN THE FORECAST
AS MODELS SHOW AN ARCTIC COLD FRONT WILL MOVE SOUTH ACROSS THE
REGION SATURDAY AFTERNOON. BUFKIT SOUNDINGS SHOW STEEP LOW LEVEL
LAPSE RATES ACROSS THE REGION SATURDAY AFTERNOON...SO SOME SNOW
SHOWERS OR SNOW SQUALLS COULD DEVELOP AS COLD FRONT MOVES INTO
THE REGION. WILL ALSO KEEP A CHANCE OF SNOW SHOWERS FOR SATURDAY
NIGHT AND EARLY SUNDAY.

RIDGE OF HIGH PRESSURE TO BUILD INTO THE REGION ON SUNDAY...BUT
TEMPERATURES WILL ONLY MAKE IT INTO THE TEENS FOR HIGHS. RIDGE OF
HIGH PRESSURE WILL THEN SINK SOUTH OF THE FORECAST AREA ON
MONDAY. WEAK COLD FRONT TO APPROACH THE REGION ON TUESDAY FOR
ANOTHER CHANCE OF SNOW SHOWERS.

NO CHANGES TO THE REMAINDER OF THE FORECAST BEYOND TUESDAY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER WEATHER ADVISORY TODAY AND TONIGHT FOR VTZ001>012-016-
     VT017>019.
NY...WINTER WEATHER ADVISORY TODAY AND TONIGHT FOR NYZ026>031-034-
     NYZ035-087.

&&

WGH
Hazardous weather outlook, Feb 6, 4:45 AM EST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
445 AM EST FRI FEB 6 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-061140-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
445 AM EST FRI FEB 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY...

SNOW OR SLEET WILL BE FALLING ACROSS THE REGION TODAY AND INTO
TONIGHT. TRAVEL WILL BECOME DIFFICULT ACROSS THE REGION TODAY AS THE
SNOW PICKS UP IN INTENSITY AND EVENTUALLY BECOMES MIXED WITH SOME
SLEET ACROSS SOUTHERN SECTIONS.

.DAYS TWO THROUGH SEVEN...

NO SIGNIFICANT HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL MOST LIKELY NOT BE REQUIRED TODAY AND
TONIGHT...BUT PLEASE RELAY ANY REPORTS OF SNOWFALL AMOUNT OR
PRECIPITATION TYPE TO THE NATIONAL WEATHER SERVICE IN BURLINGTON
VERMONT.

MURRAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Eastern Franklin

When
February 6, 8:00 AM EST to 7:00 PM EST
Where
Eastern Franklin forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Winter Weather, Caledonia

When
February 6, 8:00 AM EST to 7:00 PM EST
Where
Caledonia forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Winter Weather, Eastern Rutland

When
February 6, 8:00 AM EST to 7:00 PM EST
Where
Eastern Rutland forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Winter Weather, Orange

When
February 6, 8:00 AM EST to 7:00 PM EST
Where
Orange forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Winter Weather, Orleans

When
February 6, 8:00 AM EST to 7:00 PM EST
Where
Orleans forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Winter Weather, Western Franklin

When
February 6, 8:00 AM EST to 7:00 PM EST
Where
Western Franklin forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Winter Weather, Western Rutland

When
February 6, 8:00 AM EST to 7:00 PM EST
Where
Western Rutland forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Winter Weather, Windsor

When
February 6, 8:00 AM EST to 7:00 PM EST
Where
Windsor forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384659, 5384660, 5384661, 5384662, 5384663, 5384664, 5384665, 5384666.